"Skincare is an often neglected aspect of dealing with rheumatoid arthritis. Both systemic effects of the disease and side effects from medication can impact your skin. Staying informed is your first step toward managing this aspect of the disease." Lene Anderson, Health Central's Rheumatoid Arthritis Community
Rheumatoid arthritis (RA) is an autoimmune disease that causes swelling, pain and stiffness in the joints. Our immune system helps to keep us healthy by attacking diseases and other "invading organisms." But sometimes the immune system will attack healthy cells, causing disease. RA is one of those diseases - the immune system attacks the cells in the lining of the joints. The American Academy of Rheumatology states that at least 1.3 million adults in the United States have been diagnosed with RA.  RA has been considered the most disabling type of arthritis, however, new research and developments have helped to improve the understanding and treatment of this disease.
The main symptoms of RA include pain, stiffness and swelling of many joints. Those with RA may have limited function of these joints. But this is only part of the disease, it can affect other systems in the body, including internal organs and skin. Other symptoms can include loss of energy, loss of appetite, lowgrade fevers and dry eyes and mouth.
Skin Conditions Caused by Rheumatoid Arthritis
RA is also associated with some skin conditions:
Skin Nodules are small lumps, around the size of a pea, which form below the surface of the skin, particularly around the joints affected by RA but they can also form on internal orgaans. Approximately 25 percent of those with RA will develop these nodules, also referred to as subcutaneous or rheumatoid nodules.
Many times these nodules are painless. Anti-rheumatic drugs or injections of corticosteroid medications can sometimes shrink the nodules, however, if they become infected or painful, they may need to be surgically removed.
Vasculitis occurs when blood vessel walls in the skin become inflamed during periods of joint inflammation. The blood vessels can break, causing bleeding under the skin. Approximately 1 in every 100 people with RA will develop vasculitis. When blood vessels on the fingertips and around the nails are impacted, small sores and redness may appear around the nails. If larger blood vessels are involved, you may get a rash on your legs. In more serious cases, ulcers may appear.
Skin Conditions Resulting from Medications
Some medications used to treat RA can cause skin rashes. Arthritis medications which are DMARDs and nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, may result in a rash. However, this may indicate an allergic reaction to the medication. Contact your doctor if you experience any rash or itching after taking these medications.
Medications such as aspirin and corticosteroid medications can interfere with blood clotting or result in thinning skin, causing you to bruise easily.
Certain medications your doctor prescribes may also make you more sensitive to sunlight. These include DMARDs and NSAIDs. When taking these medications you should avoid direct sunlight and tanning beds. You should use a sunscreen that protects against UVA and UVB rays any time you are outdoors.
The medication prednisone has been associated with an increased risk of skin cancer according to a study completed in 2005 and published in The Journal of Rheumatology.
For more information on Rheumatoid Arthritis and Skin Conditions:
Health Central's Rheumatoid Arthritis Community
Photosensitivity and RA: Protect Yourself From Skin Damage
TNF Inhibitors may Slightly Increase Risk for Skin Cancer
"Handout on Health: Rheumatoid Arthritis," 2009, April, Staff Writer, National Institute of arthritis and Musculoskeletal and Skin Diseases
"Rheumatic Skin Diseases: FAQ About Skin Problems with Arthritis-Related Diseases," Date Unknown, Staff Writer, University of Iowa Hospitals & Clinics
 "Rheumatoid Arthritis," Updated 2012, Aug., Eric Ruderman M.D. and Siddharth Tambar M.D., American College of Rheumatology
"Skin Cancer, Rheumatoid Arthritis and Tumor Necrosis Factor Inhibitors," 2005, Eliza F. Chakravarty, Kaleb Michaud, Frederick Wolfe, The Journal of Rheumatology